Hail, Foard
- When
- May 2, 3:30 PM CST
- Where
- Foard County, 3.44 mi W of Crowell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.980, -99.780
Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma. QLCS tornadoes became a significant hazard at this point. After this round of storms made its way out of the area, scattered storms began to form from central Texas up into south western Oklahoma overnight, moving generally northeast into the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 1:10 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Norman OK 210 PM CDT Wed May 2 2018 .DISCUSSION... Latest surface observations and satellite show enhanced cumulus and some glaciation along a sharpening dryline now across the eastern Texas Panhandle. Deeper convection has been ongoing for an hour or so further north, near a weak surface front across the far northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile sounding at Elk City from 18z shows a weak capping EML and this should continue to errode as forcing for ascent increases from approaching deep closed low and embedded minor shortwave trough. Latest RAP mesoanalysis shows moderate to strong instability has already developed across western Oklahoma and western north Texas with MLCAPE as high as 3,000 J/kg and effective shear of 50-60 knots. This parameter space, along with nearly perpendicular shear vectors to the sharpening dryline, is more than favorable for supercells. Other concerns include climatologically low LCL heights. One mitigating factor to a potentially higher-end tornado threat will be somewhat weak low level shear. Our bigger tornado events tend to have larger 0-1km bulk shear and SRH values. Nevertheless, 15-20 kt 0-1km shear and low LCLs with the aforementioned parameter space is concerning and tornadoes, including a few significant tornadoes are possible given the proper storm evolution. Some cold pool expansion and resulting consolidation may occur with the ongoing convection across northeast Texas Panhandle and the Oklahoma Panhandle. This could evolve into a cluster or line of convection that posses mainly a damaging wind threat later in the evening across northern Oklahoma. This evolution is uncertain at the moment and we'll continue to monitor trends. Suite of CAMs have varied some from run to run and model to model. The spectrum of solutions generally supports the above thinking, and we'll continue to watch the trends in observations through the late afternoon and evening and add more detail to the forecast when we can. Regardless of how early on more discrete supercells evolve, some tornado threat will persist into the night given such a moist boundary layer with only modest stabilization. The threat could persist into the early morning hours and some localized flooding could occur particularly across eastern and southern sections of the area once shear vectors become a little more parallel to a potential cluster or line of convection. Depending on the extent of convection and magnitude/breadth of convective overturning, some thunderstorm threat and severe potential will persist across roughly the southeast half of the area into tomorrow afternoon. The rest of the forecast is relatively unchanged. Northwesterly flow will gradually back and become more zonal with at least one or two minor shortwaves resulting in convection by early next week. BRB && .FIRE WEATHER... Elevated fire weather conditions could occur tomorrow afternoon across far western Oklahoma and portions of north Texas. Greenup may limit the threat of significant spread however. ERC-G values are on the high end of normal currently. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 68 83 56 / 20 70 30 10 Hobart OK 84 66 86 55 / 40 50 20 0 Wichita Falls TX 85 69 86 60 / 20 70 40 10 Gage OK 85 61 81 50 / 40 30 0 0 Ponca City OK 84 69 85 54 / 20 70 30 10 Durant OK 81 70 78 66 / 20 70 70 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/12
Hazardous Weather Outlook National Weather Service Norman OK 1220 PM CDT Wed May 2 2018 OKZ004>048-050>052-TXZ083>090-031730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1220 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms across parts of northwestern. There is an enhanced or slight risk for severe thunderstorms over much of the rest of central and southeastern Oklahoma and adjacent parts of northern Texas. Location... The moderate risk area in northwest of a line from Alva to Taloga to Hammon to Reydon. The enhanced risk covers the area south and east of the moderate risk, and west and of a line from Stillwater to Oklahoma City to Duncan Oklahoma to Electra Texas and north of a line from Electra to Grayback to Quanah Texas. The slight risk covers the remainder of western north Texas and that part of Oklahoma east of the enhanced risk and west of a line from Holdenville to Marietta. Timing...Severe thunderstorms may develop in western Oklahoma as early as 2 PM. The severe risk will extend through the night across much of the area. Impacts... The most common impact this afternoon and evening will be very large hail to the size of softballs and wind gusts to 80 mph. There is a medium tornado potential in the enhanced and moderate risk areas of western, central and northern Oklahoma where strong tornadoes are possible. Overnight, the most common impact will be damaging wind gusts. Discussion... Scattered severe supercell thunderstorms are expected to form along a dry line in the eastern Texas panhandle and western Oklahoma in the early to mid part of the afternoon. Through the afternoon, the storms will continue to develop farther south along the dryline across southwestern Oklahoma and perhaps into the western portions of north Texas. Instability will be very high along with favorable wind fields for severe storms to form quickly. Hail larger than baseballs can be expected with the strongest storms. The strength of the vertical wind shear and high instability will support the potential for tornado formation, and the chance for a strong tornado in the moderate or enhanced risk area from mid afternoon into early evening. These storms will move northeast across the area through the evening. Overnight, another impulse from the larger storm system will generate new thunderstorms across north Texas and central and southern Oklahoma. These storms will likely develop into an organized line of storms with some severe storms possible. The most likely impact from this storms will be damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the Oklahoma and northern Texas should prepare for severe weather operations today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning in central and southern Oklahoma. As a dry line and front arrive, new thunderstorms are expected across southeastern Oklahoma. Any of these will be potentially severe. The most common impact will be damaging wind gusts in the morning and damaging wind gusts and large hail later in the day. Locally heavy rainfall will also be possible. There is a low chance for non- severe thunderstorms in southeastern Oklahoma Friday. There is also a chance for thunderstorms next Tuesday. .Fire Weather. Near-critical fire weather conditions are expected to the west of an advancing dry line over western Oklahoma and adjacent parts of northern Texas during the day Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 5 ENE SWEETWATER 35.46N 99.82W
05/02/2018 E2.50 INCH ROGER MILLS OK PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 NE SWEETWATER 35.44N 99.89W
05/02/2018 E2.75 INCH ROGER MILLS OK BROADCAST MEDIA
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 348 PM CDT WED MAY 2 2018 OKZ033-034-036-022115- Harmon OK-Greer OK-Jackson OK- 348 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...south central Greer and west central Jackson Counties Until 415 PM CDT... AT 347 PM CDT, a strong thunderstorm was located near Gould, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Gould, Duke and McQueen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3460 9977 3470 9983 3489 9960 3469 9940 TIME...MOT...LOC 2047Z 230DEG 32KT 3467 9975 BRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 10 NE SWEETWATER 35.44N 99.89W
05/02/2018 E2.75 INCH ROGER MILLS OK BROADCAST MEDIA
CORRECTS PREVIOUS HAIL REPORT FROM 3 NE
SWEETWATER.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
355 PM CDT WED MAY 2 2018
OKZ004-022200-
Harper OK-
355 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 500
PM CDT...
AT 344 PM CDT, strong thunderstorms were along a line extending from
11 miles north of Buffalo to 3 miles northwest of Slapout, moving
east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Laverne, Buffalo and Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9946 3699 9944 3696 9943 3659 9990
3660 10000 3700 10000
TIME...MOT...LOC 2044Z 263DEG 13KT 3700 9967 3666 10017
MAHALEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 SSW MANGUM 34.81N 99.55W
05/02/2018 E1.75 INCH GREER OK PUBLIC
&&The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
7 thunderstorm wind, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
No damage reported. 60 to 70 mph winds estimated.
A storm chaser observed a tornado north of Vernon. No damage is known to have occurred and the time and location are estimated.
Billboard blown over along US-287, and large trees were damaged at Eastview Cemetery. Time estimated by Radar.
A swath of strong thunderstorm wind damage occurred northeast of Oklaunion. Tree and house damage was noted on county road 117 N just north of US-287, near US-287 and county road 128 E, and along FM-1763.
The Windthorst High School gymnasium had significant roof damage from thunderstorm winds. A greenhouse was also destroyed at the school, and a nearby barbecue restaurant sustained roof damage on the southwest side of the building.
Several barn doors blown out. Tree damage. Tiime estimated by radar.
Water was over the road at Highway 281 and Jentsch Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750775, 750776, 750777, 750778, 750779, 759992, 759195, 759387, 759644, 750780, 750782, 750783.